A Missed Dose

In the last 28 years I have not skipped or missed a dose of medication.

Wednesday night as I huddled in the ER (for the second time in two weeks) the team of doctors and nurses surrounding me looked started as I told them this fact. I guess it never occurred to me that this might be unusual in any way, but in an emergency room where they’re relatively used to patients with mental illness suddenly stopping their medication and sailing into big episodes that might be landing them there… well, I quickly felt that the staff probably did not believe me.

It is true, though. And while most people would try to praise this as an act of good self control or healthy living I fear that the truth is actually somewhere in the realm of the opposite.

You see… when I was 17 I was taking an antidepressant that (little did I know) was slowly dissolving any semblance of sanity I had left at the time. Despite the fact that it was making me worse and worse, I took it religiously. At the time I was being treated for obsessive compulsive disorder, and frankly there were many things in my life that I needed to do religiously or I firmly believed I would die very suddenly.

I have always been the sort of person that once a routine has been established I have a very very hard time deviating from that routine, even when it is harming me. For the last several months, for example, I have eaten one large fried egg over medium and a slice of buttermilk toast for breakfast every day (at least, every day that I could eat). There are times when I struggle with the notion that I probably shouldn’t eat so many eggs (hello cholesterol), but the best I can do when I feel really ballsy is switch out the buttermilk toast for an english muffin. Not eating this breakfast is… well… wrong.

Anyway, at 17, taking said antidepressant religiously and spiraling into a very dark, weird place I was quickly in an psychiatric inpatient hospitalization situation. Within 24 hours I became outrageously ill, and I’m talking the most ill I had ever felt in my life up to (and even after) that point. Eight hours of uncontrollable vomiting and dry-heaving, and dizziness to the point of being unable to even dress myself.

This also happened to be the time when one of the nurses decided to display an abuse of power, laughing at my sudden illness, yelling at me, accusing me of having an eating disorder, and refusing to help me for several hours. By the time I was able to deduce that I was having withdrawals from my usual medication regimen, the damage was already done, and the fear this experience had instilled in me took root very firmly.

I could not and would not ever stop taking any medication suddenly for any reason again if it was in my power, and the paranoia and fear that manifested from this situation has often swung me into the danger zone in the opposite direction. What I mean is that while I don’t feel compelled to stop taking my medication suddenly (or act cavalier about keeping up with taking it), I have become even more obsessive and paranoid about taking these pills. To top it off, I’ve had many instances of not being able to remember if I took them or not, and then accidentally taking them several times over just in case I had forgotten.

Realistically this doesn’t provide a much more safe environment, and suffice it to say that withdrawal of many drugs is probably extremely preferable to overdose.

I had been feeling really rough on wednesday, a lot of the dizziness and nausea from the week previous had returned. By the time I took my dosage of lithium for the night, I vomited it back up in a matter of minutes.

Though I had already been advised earlier in the day to go to the ER by my doctor to receive intervenes nausea medication and fluids, it wasn’t until the panic of suddenly being lithium free for the first night in four years set in that I was heading straight for the hospital. I was certain that if I didn’t feel horribly sick already (and I did) I was headed for a night of fire and brimstone.

By the time I got to the ER I was hitting patches of uncontrollable crying. I was terrified, and even though the seasoned internet sage reported I would likely only experience mental and mood symptoms from the missed dose, the way my body reacts to medications (or lack thereof) has been significantly different than the norm in almost every situation. I had no way to know what might happen next.

So the doctors dealt with the nausea and the fluids, and when I brought the idea of “missing” (or losing, rather) my lithium dose that night the doctor instinctively told me to take it again when I got home.

Now, given my history, this is something I had already considered myself. However, I had been pretty dehydrated for a week or so and I was concerned because dehydration can lead to lithium toxicity. When I said this to the doctor, I also mentioned that I have already experienced lithium toxicity before and wouldn’t like to do it again. His conclusion was that they would check my lithium levels in the blood they had already taken earlier when I checked in.

Thirty minutes later he walked into my room and commented that my lithium levels were a bit higher than he expected. He advised I wait until the next night to continue with my lithium.

Among the papers I was given when I headed home for the night was the lab report that included my lithium level. It was nearly twice my regular level.

When I read that I was immediately glad I had gone to the ER and not just taken the lithium again. If I had, I would have undoubtedly experienced lithium toxicity, as I was nearly there already. For the first time I felt grateful for having vomited… and I can’t help but feel slightly mystified at the possibility that my body was rejecting the excess lithium all on its own.

I am now back on track with my medications and working with a GI specialist to try to pinpoint the source of my stomach issues. It is a little funny how not eating can make eating something as basic as plain white rice taste amazing!

Advertisements

7 responses to “A Missed Dose

  1. It is a good thing you are so aware of your medications and the potential side effects. I have heard of many positives of taking lithium but have always wondered if it was worth the potential toxicity issues.

  2. Jesus, man. You have had an almost absurdly tumultuous couple of weeks. I’m glad this particular problem is sorted, at least.

  3. So glad your body knew best.

  4. princess marksalot

    aw honey. i’ve been on a brat diet before. hang in there

  5. My experience with an antidepressant was much the same but I was taking lithium at the same time, just not enough and it made me go nuts! I’m sorry to see you had to go to the ER but glad that things are better now.

  6. I had the same problem of not remembered if I’d taken my meds, so I made an alarm on my phone that goes off every night at the same. I’ve trained myself so that as soon as the alarm goes off, I drop everything and grab my meds. That way a few hours later, I don’t have to wonder if I took them or not.

    Sounds really awful, all these physical effects you’re going through. I’m you feel better soon!

  7. It definitely helps to know your body. Thankfully you erred on the side of caution with that one. That’s one thing that I’ll always remember learning in nursing school: to not restrict fluids in the diet of a patient taking lithium.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s